Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 146, NWS Bismarck, ND

July 19, 2011Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2011, 3:55 PM MDT for Golden Valley County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2011, 3:55 PM MDT (21:55 UTC)
Expired
Jul 19, 2011, 5:00 PM MDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 232 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4334 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WUUS53 KBIS 192155
SVRBIS
NDC033-192300-
/O.NEW.KBIS.SV.W.0146.110719T2155Z-110719T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
355 PM MDT TUE JUL 19 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 500 PM MDT

* AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SENTINEL BUTTE...OR 14 MILES SOUTHEAST OF
  WIBAUX...AND MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SENTINEL BUTTE AROUND 400 PM MDT.
  BEACH AROUND 400 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4733 10403 4733 10366 4699 10366 4698 10367
      4698 10366 4691 10366 4673 10375 4679 10403
TIME...MOT...LOC 2155Z 201DEG 17KT 4691 10390
WIND...HAIL <50MPH 1.00IN

$$

VINING
2 follow-up statements
910 
WWUS53 KBIS 192208
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
508 PM CDT TUE JUL 19 2011

NDC033-192300-
/O.CON.KBIS.SV.W.0146.000000T0000Z-110719T2300Z/
GOLDEN VALLEY ND-
408 PM MDT TUE JUL 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GOLDEN VALLEY
COUNTY UNTIL 500 PM MDT...

AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR SENTINEL BUTTE...OR 16 MILES EAST OF WIBAUX...
MOVING NORTHEAST AT 20 MPH. THIS STORM JUST PASSED OVER INTERSTATE 
94.

ANOTHER SEVERE STORM HAD DEVELOPED. THIS STORM WAS SOUTH OF SENTINEL 
BUTTE...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL ALSO AFFECT 
SENTINEL BUTTE AND MOVE ACROSS INTERSTATE 94.

THE SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF CENTRAL 
AND NORTHERN GOLDEN VALLEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4733 10403 4733 10366 4699 10366 4698 10367
      4698 10366 4691 10366 4673 10375 4679 10403
TIME...MOT...LOC 2206Z 210DEG 17KT 4698 10385
WIND...HAIL <50MPH 1.00IN

$$

VINING
324 
WWUS53 KBIS 192223
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
423 PM MDT TUE JUL 19 2011

NDC033-192300-
/O.CON.KBIS.SV.W.0146.000000T0000Z-110719T2300Z/
GOLDEN VALLEY ND-
423 PM MDT TUE JUL 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
GOLDEN VALLEY COUNTY UNTIL 500 PM MDT...

AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 7 MILES SOUTHEAST OF SENTINEL BUTTE...OR 23 MILES
SOUTHEAST OF WIBAUX...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN GOLDEN VALLEY COUNTY SOUTH OF 
INTERSTATE 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4689 10393 4702 10367 4699 10366 4698 10367
      4698 10366 4691 10366 4673 10375 4679 10403
TIME...MOT...LOC 2222Z 261DEG 12KT 4683 10375
WIND...HAIL <50MPH 1.00IN

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:17 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 19, 2:17 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
317 PM CDT TUE JUL 19 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
SEVERAL CONCERNS TONIGHT. EXCESSIVE HEAT CONTINUES TO BE A STRONG
THREAT LATE THIS AFTERNOON AND EVENING. WITH DEW POINTS INTO THE
LOWER 80S SOUTH CENTRAL AND AFTERNOON TEMPS MID 90S...HEAT INDEXES
THIS EVENING WILL BE AS HIGH AS 120 DEGREES. THE EXCESSIVE HEAT
ALSO CAPPING THE ATMOSPHERE THAT IS SLOWLY ERODING ACROSS THE WEST
WHERE ELEVATED CONVECTION HAS BEEN SEEN ON RADAR. BUT STEEP LOW
AND MID LEVEL LAPSE RATES ARE NOW ENTERING WESTERN NORTH DAKOTA
AND THIS SHOULD ERODE THE CAP AND POTENTIALLY RELEASE THE STRONG
INSTABILITY. CURRENT THINKING IS THE CAP WILL REMAIN IN PLACE
ACROSS THE SOUTH CENTRAL WITH THE WEST AND NORTH CENTRAL THE MOST
LIKELY PLACE FOR SEVERE WEATHER. A LINE OF STORMS MAY GET GOING
ALONG THE COLD FRONT ACROSS EASTERN MONTANA AND MOVE INTO WESTERN
NORTH DAKOTA THIS EVENING. IF LINES OF THUNDERSTORMS FORM INSTEAD
OF AN ISOLATED SUPER CELL...THEN DAMAGING WINDS/HAIL WOULD BE THE
MORE LIKELY MODE.

ON WEDNESDAY...AS THE FRONT SWEEPS THROUGH...MODEL SOUNDINGS SHOW
40 TO 45 KTS AT THE TOP OF THE MIXED LAYER ACROSS THE WEST AND
SOUTH CENTRAL. THIS WOULD SUPPORT A HIGH END WIND ADVISORY FOR THE
SOUTHWEST...WITH WINDS REACHING INTO THE LOW END ADVISORY CENTRAL.

.LONG TERM...THURSDAY THROUGH TUESDAY...

THE MAIN BELT OF THE WESTERLIES IN THE LONG TERM IS CHARACTERIZED BY
AN UPPER LOW/SHORTWAVE OVER THE PACIFIC NORTHWEST THURSDAY...WHICH
APPROACHES THE WESTERN/NORTHERN PLAINS FRIDAY...AND TRAVERSES SOUTH
CENTRAL CANADA WITH SHORTWAVE ENERGY ACROSS NORTH DAKOTA FRIDAY
NIGHT/SATURDAY. EXPECTING DRY WEATHER THURSDAY...WITH A CHANCE OF
THUNDERSTORMS FRIDAY THROUGH SATURDAY. EXPECTING HIGHS MAINLY IN THE
80S THURSDAY AND FRIDAY...AND 75 TO 85 SATURDAY. LOWS MAINLY IN THE
60S.

THEN AN UPPER LEVEL RIDGE BUILDING SUNDAY AS THE LOW MOVES
EAST...WITH DRY WEATHER EXPECTED SUNDAY THROUGH TUESDAY. LOOKING FOR
HIGH TEMPERATURES IN THE 80S SUNDAY THROUGH TUESDAY WITH LOWS IN THE
60S.

&&

.AVIATION...

HOT AND VERY HUMID CONDITIONS THIS AFTERNOON AND EVENING WITH
CONVECTION FORMING NEAR WESTERN TAF SITES OF KISN AND KDIK.
EXPECTING THE MID LEVEL THERMAL CAP TO BE INHIBITING STRONG/SEVERE
THUNDERSTORMS THIS AFTERNOON...BUT WAITING FOR ANY WEAKNESS IN THE
MID LEVEL CAP...OR STRONG SURFACE CONVERGENCE AND ENERGY TO ALLOW A
SURFACE-BASED THUNDERSTORM TO DEVELOP AND BREAK THROUGH THE CAP AND
BECOME STRONG/SEVERE. UNCERTAINTY IN TIMING PLACEMENT BUT BEST GUESS
RIGHT NOW IS NEAR KISN/KDIK...BECAUSE CAP SEEMS STRONGEST OVER
CENTRAL NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY FOR
NDZ001>005-009>013-017>023-025-033>037-041-042-044>048-050-051.

WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ TO 8 PM CDT /7 PM MDT/
WEDNESDAY FOR NDZ001>003-009>011-017>021-031>035-040>046.

HEAT ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR NDZ031-032-040-043.

&&

SHORT TERM...WAA
LONG TERM....JV
AVIATION...BPN
Hazardous weather outlook, Jul 19, 3:36 AM MDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
436 AM CDT TUE JUL 19 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
436 AM CDT TUE JUL 19 2011 /336 AM MDT TUE JUL 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY POSSIBLY DEVELOP OVER SOUTH CENTRAL AND
SOUTHEASTERN NORTH DAKOTA THIS EARLY TUESDAY MORNING. STRONG TO
SEVERE STORMS WILL BE POSSIBLE. THE MAIN THREATS WILL BE LARGE
HAIL...STRONG WINDS...AND HEAVY RAIN.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING
FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES
OF 105 TO 120 ARE EXPECTED. MUCH DRIER AIR WILL ARRIVE ON
WEDNESDAY BEHIND A STRONG COLD FRONT ENDING THE CURRENT HEAT
WAVE.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT
MAINLY OVER WEST AND NORTH CENTRAL NORTH DAKOTA. A FEW STORMS MAY
BECOME STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY WINDY CONDITIONS WILL DEVELOP WEDNESDAY MORNING AND AFTERNOON
AS A STRONG COLD FRONT PUSHES FROM WEST TO EAST ACROSS WEST AND
CENTRAL NORTH DAKOTA. STAY TUNED FOR UPDATES AND FOR POSSIBLE WIND
HEADLINES.

CHANCES FOR THUNDERSTORMS CONTINUE THROUGH SATURDAY. STRONG TO
SEVERE STORMS WILL REMAIN A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND
HEAVY RAIN REPORTS.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:22 PM MDTTornado WarningBISAdams38 min
Jul 18, 6:43 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Sioux62 min
Jul 18, 7:01 PM MDTTornado WarningBISAdams, Grant, Sioux29 min
Jul 18, 7:30 PM MDTTornado WarningBISSioux30 min
Jul 18, 7:46 PM MDTSevere Thunderstorm WarningBISGrant, Sioux45 min
Jul 18, 8:19 PM MDTAreal Flood AdvisoryBISSioux9 hr
Jul 19, 1:57 PM MDTWind AdvisoryBISAdams, Billings, Bowman, Burke, Burleigh, Divide and 13 more28 hr
Jul 19, 4:39 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope66 min
Jul 19, 5:44 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope61 min
Jul 19, 5:54 PM MDTFlash Flood WarningBISBillings, Golden Valley, Slope4 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.